Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 50, NWS Tucson, AZ

August 25, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 25, 2014, 1:13 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 1:13 PM MST (20:13 UTC)
Expired
Aug 25, 2014, 3:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WGUS55 KTWC 252013
FFWTWC
AZC023-252215-
/O.NEW.KTWC.FF.W.0050.140825T2013Z-140825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 315 PM MST

* AT 112 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A THUNDERSTORM OVER THE WARNED AREA. SPOTTER REPORTED RAINFALL 
RATE OF NEARLY ONE INCH IN 15 MINUTES. 

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL 
AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3140 11083 3145 11076 3140 11073 3135 11073
      3134 11071 3132 11071 3132 11084 3133 11084

$$
2 follow-up statements
194 
WGUS75 KTWC 252046
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
146 PM MST MON AUG 25 2014

AZC023-252215-
/O.CON.KTWC.FF.W.0050.000000T0000Z-140825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
146 PM MST MON AUG 25 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 3140 11083 3145 11076 3140 11073 3135 11073
      3134 11071 3132 11071 3132 11084 3133 11084

$$
937 
WGUS75 KTWC 252205
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST MON AUG 25 2014

AZC023-252215-
/O.EXP.KTWC.FF.W.0050.000000T0000Z-140825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
305 PM MST MON AUG 25 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

LAT...LON 3140 11083 3145 11076 3140 11073 3135 11073
      3134 11071 3132 11071 3132 11084 3133 11084

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:04 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 25, 9:04 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
904 AM MST MON AUG 25 2014

.SYNOPSIS...A SIGNIFICANT CHANGE IN THE WEATHER PATTERN WILL TAKE
PLACE TODAY AND TUESDAY AS DEEPER MOISTURE MOVES BACK INTO ARIZONA.
THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY
RAINFALL...LATER TODAY AND TUESDAY. IMPROVING WEATHER CAN BE
ANTICIPATED WEDNESDAY...WITH DAYTIME TEMPERATURES REBOUNDING TO
SLIGHTLY ABOVE NORMAL READINGS BY THE WEEKEND.

&&

.UPDATED...SEE AVIATION AND FIRE WX DISCUSSIONS BELOW.

&&

.DISCUSSION...ALTO CUMULUS FIELD OVER THE CATALINA MOUNTAINS THIS
MORNING IS A SIGN OF THINGS TO COME LATER TODAY. AS ADVERTISED...THE
MOIST AIR STREAMING UP FROM THE SOUTH IS NOW INVADING SE ARIZONA.
DEW POINTS IN YUMA ARE IN THE MID 70S...WITH MID 60S IN TUCSON. 12Z
MORNING SOUNDING IN TUCSON AND YUMA SHOWED PRECIP WATER VALUES OVER
1.5 INCHES...BUT RECENT SOUNDER SATELLITE IMAGERY SUGGESTS THE 1.8
INCH AND ABOVE AIR IS NOW IN THE NORTHERN EDGE OF THE GULF OF
CALIFORNIA. LOCAL HI RES WRF MODEL RUNS...ALONG WITH THE U OF A WRF
RUNS SHOWS THE ELEVATED PRECIP WATER VALUES SPREADING ACROSS SANTA
CRUZ...PIMA AND PINAL COUNTIES STARTING AROUND 20Z...CONTINUING
THROUGH TUESDAY. SO...JUST LIKE THE MIDNIGHT SHIFT...I AM STILL
CONFIDENT IN A HEAVY RAIN EVENT IMPACTING SE ARIZONA...AND FURTHER
NORTH FOR THAT MATTER. HOWEVER...TIMING IS STILL THE KEY AND WHERE
THE GREATEST UNCERTAINTY LIES. CURRENTLY THINKING TODAY AND TONIGHT
WILL PROVIDE THE BEST SHOT FOR HEAVY RAIN FROM SAY TUCSON
SOUTH...BUT WE SHOULD SEE THAT HEAVIER PRECIP SHIELD SHIFT NORTH
TOWARD GRAHAM AND GREENLEE COUNTIES ON TUESDAY. WE ARE CONSIDERING A
FLASH FLOOD WATCH FOR TODAY AND WILL FURTHER CONSULT THE HIGHER
RESOLUTION DATA TO DETERMINE IF WE CAN FINE TUNE THE BEST TIME AND
LOCATION FOR THE WATCH.

EITHER WAY...BE AWARE THAT HEAVY RAIN AND FLASH FLOODING ARE A
CONCERN FOR THE NEXT 24 TO 48 HOURS.

JJB

&&

.AVIATION...VALID THRU 26/18Z.
AREA SPLIT BETWEEN HURRICANE MARIE TO THE SOUTH AND A DIGGING UPPER
TROUGH TO THE NORTH. THE LATER WILL KEEP PUMPING CIRRUS LEVEL CLOUDS
INTO THE AREA...WHILE THE FORMER WILL PUMP IN LOW/MID LEVEL MOISTURE
IN. ENOUGH MOISTURE IN PLACE FOR SCT -SHRA THIS AFTERNOON. POINT
SOUNDINGS SHOW LOWEST 5-8 KFT REMAINING DRY THOUGH WHICH SUPPORTS
SOME GUSTY OUTFLOW WINDS EVEN THOUGH FLOW ALOFT REMAINS WEAK. THE
GENERAL LACK OF STORM MOTION WILL HELP SATURATE THE COLUMN EARLY SO
THIS THREAT WILL LESSEN LATER IN THE PERIOD. ALSO...EXPECT DEEPER
MOISTURE TO SLOW WORK INTO THE AREA WHICH WILL CONTRIBUTE AS WELL.
THE SLOW STORM MOTION AND FAIRLY TROPICAL NATURE OF THE AIRMASS WILL
SUPPORT MVFR-IFR CONDITIONS NEAR THE STRONGER SHOWERS. HAVE REMOVED
THE TS MENTION FROM ALL TERMINALS AS TIMING AND CONFIDENCE IS TOO
LOW TO SUPPORT GIVEN THE LACK OF ELEVATED INSTABILITY.
NEVERTHELESS...ISOLATED TS DEVELOPMENT WILL BE POSSIBLE ACROSS THE
AREA BUT CAN'T PIN POINT DEVELOPMENT NEAR THE TERMINALS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DEEPER MOISTURE WILL CONTINUE TO SETTLE IN ACROSS
AREA TODAY AS MOISTURE FROM HURRICANE MARIE SURGES NORTHWARD. THIS
AFTERNOON THERE WILL BE SOME POTENTIAL FOR GUSTY OUTFLOW WINDS AS
LOW LEVEL WILL REMAIN RELATIVELY DRY...THOUGH THIS WILL DIMINISH
LATER IN THE EVENING AS COLUMN BECOMES SATURATED. LIGHTNING ACTIVITY
CONTINUES TO LOOK FAIRLY LIMITED. STORM MOTION WILL BE FAIRLY SLOW
SO GIVEN THIS AND THE DEEP MOISTURE EXPECTED THIS LOOKS TO BE A GOOD
CHANCE FOR WETTING RAINS ACROSS THE AREA. CONFIDENCE IN WHEN THE
MOISTURE/SHOWERS WILL ERODE REMAINS LOW...BUT SHOULD SEE DRY
CONDITIONS AGAIN LATE WEDNESDAY AS THE UPPER TROUGH DIGGING ACROSS
THE WRN CONUS SLIDES THROUGH THE REGION. THIS WILL ALLOW TEMPS TO
CLIMB BACK TO NEAR NORMAL BY THE END OF THE MONTH.

&&

.PREV DISCUSSION...A BIG CHANGE IN THE WEATHER PATTERN WAS SHAPING
UP FOR THE NEXT COUPLE OF DAYS AS DEEPER MOISTURE RETURNS TO THE
REGION. LATEST MODELS CONTINUED TO SHOW 2 LARGE SCALE WEATHER
FEATURES THAT WILL BECOME A FACTOR IN BRINGING WIDESPREAD RAIN TO
SOUTHEAST ARIZONA LATER TODAY AND TUESDAY. HURRICANE MARIE
POSITIONED WELL OFF THE SOUTHERN TIP OF BAJA THIS MORNING WILL
CONTRIBUTE TO THE NORTHWARD PUSH OF MOISTURE POOLED SOUTH OF THE
INTERNATIONAL BORDER TODAY AND TUESDAY. RECENT SURFACE OBSERVATIONS
SUGGESTED THAT THIS MOISTURE INCREASE WAS ALREADY MATERIALIZING AS
DEWPOINTS HAVE CLIMBED INTO THE LOW TO MID 70S IN YUMA ALONG WITH
READINGS IN THE MID 60S BEING REPORTED IN TUCSON EARLY THIS MORNING.
THIS DEEPER MOISTURE WILL INTERACT WITH THE TAIL END OF A LOW
PRESSURE SYSTEM MOVING THROUGH NEVADA AND UTAH TONIGHT INTO EARLY
WEDNESDAY. THERE WAS A HIGH DEGREE OF CONFIDENCE THAT THE
INGREDIENTS FOR HEAVY RAINFALL AND SUBSEQUENT FLASH FLOODING WILL
COME TOGETHER DURING THE NEXT 12 TO 36 HOURS ACROSS SOUTHEAST
ARIZONA. CONFIDENCE REMAINED RATHER LOW...HOWEVER...ON THE TIMING OF
THE HEAVIEST RAINFALL AS MODEL SOLUTIONS DIFFER. SOME POINT TO
TONIGHT AND OTHERS SUGGEST TUESDAY AFTERNOON AND EVENING WILL BE THE
HEAVIEST. THAT SAID...NOT CONFIDENT ENOUGH ON THE TIMING TO JUSTIFY
POSTING A FLASH FLOOD WATCH ON THE MORNING FORECAST PACKAGE. FOR
NOW...WILL BANK ON TUESDAY AFTERNOON AND EARLY EVENING FOR BEING THE
BEST TIME FRAME FOR THE BULK OF THE HEAVY RAINFALL AREAWIDE. ALONG
WITH THE CLOUDINESS AND RAIN...COOLER DAYTIME TEMPERATURES CAN BE
ANTICIPATED. BY WEDNESDAY...THE RAPID DECREASE IN MOISTURE SHOULD
START THE DRYING TREND THROUGH THE WEEKEND. THIS DRYING TREND WILL
TRANSLATE TO A WARMING TREND AS WELL...WITH PROJECTED HIGH
TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE NORMAL READINGS THIS
WEEKEND.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:52 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz31 hr
Aug 25, 1:06 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Aug 25, 1:07 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 25, 1:10 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 25, 2:32 PM MSTSpecial Weather StatementTWC28 min
Aug 25, 3:24 PM MSTFlash Flood WarningTWCPima, Pinal111 min
Aug 25, 3:40 PM MSTAreal Flood AdvisoryTWCPima, Pinal110 min
Aug 25, 4:15 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.